Oncologist appointment today; trying a couple new drugs
Friday, June 12, 2015
Well, today was the day of the oncologist appointment I've been somewhat anxious about. But overall, I did a better job handling the anxiety this time around than I have for past scans. Last night, I even had a pretty good night of sleep! Those are pretty rare these days, and I am glad that the worries about what my doctor might say did not keep me awake. The nerves did not really get too bad until after I was up and awake this morning.
His thoughts on my scans were not very different from my impressions when I got my written reports about 2 1/2 weeks ago. The cancer has spread more in the bones; some in the spine but mostly in the ribs. It has also spread more in the liver; my liver is now 30% cancer. So far though, the cancer in the liver has not affected the liver enzymes, so that is some good news. He also said that when people donate livers, they can live without 25% of their liver, so I still have a lot of "good" liver left yet.
There is a new drug he wants to try; he told me the name of it, but now I can't remember what it was- only that it begins with an "A". Since it's a new drug, it has to be ordered by a specialty pharmacy, so I will have to wait til the pharmacy contacts me before it can be ordered and delivered to me (it is an oral treatment.) It is not chemo, it's a hormonal drug. I have to take it along with another hormonal drug called Femera.
One thing we will really have to watch with the new drug is my white blood counts; he said that this new drug can make them go down lower and that I don't have a lot of "wiggle room" when it comes to mine. He said in that case, he'll try keeping me on the drug, but at a lower dose.
He can't say whether or not the Halotestin injections are slowing down the cancer or not, but he is keeping me on those because it is helping with the blood counts.
I was able to pick up the Femera at Rite Aid today, since that one is not a specialty drug, and I'm also taking the generic form of it. He said it didn't matter what time of the day I took it, but that I need to take it around the same time every day. One of the possible side effects is dizziness, maybe sleepiness, so I think I will try taking it in the evening; if it does make me tired, maybe it will help with my sleep. I think it's actually good I'm not starting both drugs at the same time; that way, if there is a bad side effect, I'll know which drug is causing it.